Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 10, NWS Hastings, NE

April 9, 20174 counties in Kansas

NWS Hastings, NE issued this red flag warning at Apr 9, 2017, 3:25 AM CDT for 4 counties in Kansas. It took effect at Apr 9, 2017, 3:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2017, 3:25 AM CDT (08:25 UTC)
In effect from
Apr 9, 2017, 3:00 PM CDT
Expired
Apr 9, 2017, 7:00 PM CDT
In force
4 hr
Issued by
NWS Hastings, NE

Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3760 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WWUS83 KGID 090825
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
325 AM CDT Sun Apr 9 2017

...Critical fire weather conditions expected this afternoon...

KSZ005-006-017-018-091700-
/O.NEW.KGID.FW.W.0010.170409T2000Z-170410T0000Z/
Phillips-Smith-Rooks-Osborne-
325 AM CDT Sun Apr 9 2017

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 005, 006, 017 AND 018...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 3 PM this afternoon to 7 PM CDT this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith, Fire Weather Zone 017 Rooks and 
  Fire Weather Zone 018 Osborne.

* WINDS...West 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fires that occur will spread rapidly and be 
  difficult to contain. Use caution if engaging in activities 
  that could ignite a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
341 
WWUS83 KGID 091641
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1141 AM CDT Sun Apr 9 2017

...Critical fire weather conditions expected this afternoon...

KSZ005-006-017-018-100000-
/O.CON.KGID.FW.W.0010.170409T2000Z-170410T0000Z/
Phillips-Smith-Rooks-Osborne-
1141 AM CDT Sun Apr 9 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 005, 006, 017 AND 018...

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith, Fire Weather Zone 017 Rooks and 
  Fire Weather Zone 018 Osborne.

* WINDS...West 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fires that occur will spread rapidly and be 
  difficult to contain. Use caution if engaging in activities 
  that could ignite a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
928 
WWUS83 KGID 100010
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
710 PM CDT Sun Apr 9 2017

...Red Flag Warning for North Central Kansas Expired...

KSZ005-006-017-018-100115-
/O.EXP.KGID.FW.W.0010.000000T0000Z-170410T0000Z/
Phillips-Smith-Rooks-Osborne-
710 PM CDT Sun Apr 9 2017

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 017 AND 018...

Gusty northwest winds will continue into the evening, but 
relative humidity values have increased to 40 to 50 percent. 
Therefore the red flag warning has been allowed to expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Apr 9, 12:12 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 9, 12:12 AM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1212 AM CDT Sun Apr 9 2017

.SHORT TERM...(This evening through Sunday)
Issued at 335 PM CDT Sat Apr 8 2017

Cirrus clouds have kept temperatures much cooler than forecasted
today. Most locations will struggle to reach 80 degrees this
afternoon. Expect scattered clouds to hang around the rest of the
afternoon and evening.

Tonight a cold front will push through the area, shifting winds to
the northwest. Ahead of this feature, a few showers or even an
isolated thunderstorm isn't completely out of the question near the
northern and western fringe of our CWA this evening, but short-term
models keep all activity just outside of our CWA. Therefore, I left
the forecast dry for this evening and overnight.

There are two forecast concerns for tomorrow. The first of these is
the threat for thunderstorms tomorrow afternoon. Models are divided
on this potential, with the NAM-NEST and the ECMWF are particularly
indicative of thunderstorms ahead of a shortwave moving into the
Nebraska panhandle. The GFS and to some extent the NAM are more
reserved on this potential, so I opted to keep the chance PoPs in
the forecast. If thunderstorms develop, there is a chance that
some of them could be strong. While the best threat will almost
definitely be east of the CWA, the NAM indicates a small corridor
of 1000-1500 J/kg of elevated CAPE along with 30-40kt of bulk
shear.

The other concern for tomorrow is the threat for critical fire
weather conditions. As mentioned by the previous shift, dewpoints
will fall significantly tomorrow afternoon with gusty west winds.
Still some uncertainty with this potential, especially with
showers/storms in the forecast, so will continue to advertise near-
critical conditions in the HWO.

.LONG TERM...(Sunday night through Saturday)
Issued at 335 PM CDT Sat Apr 8 2017

A few showers may linger across far northern parts of the area
Monday morning, but otherwise dry conditions are expected for Monday
and Tuesday. Lows Monday night will dip into the low 30s, but I will
hold off on putting any mention of frost/freeze in the grids for
now> I'd like to see some consistency on this trend since it would
be the first frost/freeze headline of the year.

Wednesday through the end of the week will be dominated by zonal
flow with a few shortwaves that will give us daily chances for
showers and thunderstorms Wednesday through Saturday. While none
of these are expected to be big systems, it appears that the best
chances for rain/storms will be on Wednesday and again on Friday.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday night)
Issued at 1208 AM CDT Sun Apr 9 2017

Cirrus will linger through much of the period, but decrease some
later in the period. A surface low will move through the area this
morning and during the later afternoon and evening a cold front
will move through and winds will increase behind the front.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...JCB
Hazardous weather outlook, Apr 8, 3:50 PM CDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
350 PM CDT Sat Apr 8 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
350 PM CDT Sat Apr 8 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for a few thunderstorms Sunday afternoon and
early evening across south central Nebraska and far northern
Kansas. If thunderstorms do develop, there is the potential that
some could be strong to severe, with the primary hazard being
large hail and damaging winds.

Near critical fire weather conditions are expected Sunday
afternoon, mainly southwest of a line from Lexington, Nebraska to
Beloit, Kansas.

Chances for thunderstorms return on Wednesday, with daily chances
continuing through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 6:18 PM CDTSpecial Weather StatementGIDOsborne, Phillips, Rooks, Smith42 min

Nearby

Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.